I was given propranolol 10mg, twice a day to control my rapid heart rate and SVT runs-- it worked wonderfully at regulating my heart rate! my heart beating does not bother me when it's in sinus rhythm (even when it's 190) but on this beta blocker my heart beat was truly a background function! it was crazy, all these years, I guess I did notice my heart beat ... but I started having the strangest chest pain. Right in the center of my chest. I called the cardiologist (couldn't get a hold of his nurse) and called a pharmacist -- they told me to discontinue the medication (I had only taken it three times), so I did. The morning without it, my chest was still achy. A dull but constant ache that got a little more sharp upon exhaling. I ended up going to the ER, and my heart rate was hovering around 130-160 for about 3 hours. They gave me fluids in an IV to try and slow it down, and eventually a different beta blocker. It worked, just like the last one did, but my chest still hurt so they admitted me. I had three EKGs, a ct of my chest with dye (which I never want to do again!) and still no explanation on my chest pain. Any ideas?!
I'm 26, and have never experienced chest pain in my life until a few days ago. It still hurts a little, too. My cardiologist and my future EP Dr visited me in the hospital, and the EP Dr said a sustained high heart rate can cause chest pain, but my heart rate was always high before, and this was new? The cardiologist was stumped, and said I might experience side effects of the beta blockers because I'm small. I also get incredibly woozy feeling on them, like I'm drunk. My balance is bad, and I'm almost constantly dizzy. Does anyone experience that on a beta blocker? I'm hoping it goes away. I'm giving it two weeks and then I'm going for my EP study / ablation consult. I'd rather fix the problem and be done with it than take these pills that make me feel zombielicious. I'm already such a mellow person, that a few steps down on the alertness ladder are crippling.
So my questions are, has anyone experienced chest pain on a beta blocker? and dizziness? and has it gone away?
I was put on atenolol about a year ago for elevated heart rate, and it worked beautifully at a low dose. Than one day I made an appointment with a new cardiologist who insisted I switch beta blockers. She gave me bisoprolol, and immediately I started feeling anxious. I thought maybe it was just me over thinking the new meds, but eventually I ended up in the emergency room with a heart rate that wouldnt come below 140 until late at night when my Bisoprolol would wear off. Point is, different people react differently to different beta blockers.drugs, and there's no way to tell until you try them.
As far as dizziness? i'm not sure if you literally mean dizzy or light headed which can be normal when first starting a drug like this if you haven't taken it before because it lowers you blood pressure and pulse at times.
I should also add if you're taking a low dose of the beta blocker you are prescribed you shouldn't feel like a zombie at all. I don't know much about the medication you were prescribed but most beta blockers may cause a little drowsiness, but nothing too troublesome unless you're on a high dose.
Also, albation may fix your problem or it may make it worse. It's a pretty big decision. I've heard mixed feelings from people who've had them. Sometimes they work great while other times the relief is short lived afterwhich the symptoms come back and sometimes worse and may require further albations and or a pacemaker by that point. Try going to medicine route at first, but do so with the assistance of a cardiologist you feel comfortable with.
I just started taking medication for Junctional Tachycardia that they weren't able to fix with ablation. Three weeks ago my cardiologist put me on Corgard 10 mg, which failed to work. I would get dizzy/lightheaded, weak/tired, along with still having the tachycardia. He just switched me to a calcium channel blocker, Diltiazem 120 qd. I feel exactly how you described. I feel drunk without the 'fun' factor, and very much zombie like, along with the dizzy/lightheaded, exhausted/weak, plus still having tachycardia....luckily no chest pain for me though. I'm on day 3 of taking this new medication and so far I hate it. I find that I can't focus on things at times....driving or shopping seem to really make me notice the lack of focus.
I was on Toprol XR and could not tolerate it. Dizzy, lightheaded. I finally broke the tablets in half and took one a.m. and one p.m. on the advice of a nurse. That helped some. The cardiologist I eventually saw switched me to Atenolol, he said it did not pass the blood-brain barrier and would cause less dizziness. I also worked out a plan to take my tablets 1/4 at a time because my blood pressure and sometimes heart rate would go to low. So I keep a close watch on my bp and hr and if they go too low I delay the dose. Beta blockers really are fairly benign in the heart drug family. I got by for 7 years and stayed out of afib with beta blockers, now am on an anti-arrythmic which the doctor wants me to stop. I am reluctant because it has kept me out of afib for over a year. I hope some of this is useful. I would also suggest trying meds before an ablation. Good luck.
Drunk without the fun factor! I might borrow that line with my cardiologist! It turns out that my blood pressure is getting way too low -- the cardiologist told me to cut my beta blockers in half and take 2 500mg salt tablets twice a day. I'm going to get puffy!!! Hahah.
My BP is normally on the low side of healthy, but I really don't know what it is like while on the meds. When my doctor switched me from the beta blocker to the calcium channel blocker, they of course checked my BP and it was higher than it normally is. But I also had my 2 and 4 year old with me at the appointment, so that may have done it LOL
I called my cardiologists office today because I've felt so awful on the calcium channel blockers, and I wanted to see what he recommends doing. He said to stop taking it and to email him the journal I've been keeping along with the heart rate data I've collected using my exercise heart monitor watch. He is going to look it over, talk with me and I think switch me to yet another medication and put a heart rate monitor on me.
I hope that we both have success with our new medications...and that neither of us get puffy ;) Good luck and keep me posted!!!
My first BB was Toprol - my cardiologist at the time; called it her "wonder" drug and told me i wouldn't have to have an ablation and that it would cease my 50,000+ pvc's I was having.
I hadn't taken many meds before and I found out her wonder drug didn't work so well for me. I ended up in the ER after 1 dose with a BP of 70/40 and HR of 35-40 for 11 hours after they went into panic mode when they saw my pvc's, HR and bp - I was stuck in all kinds of places and given something to stablize me...they sent me home with a caution not to take any other bb's.
I was really hesitant a few months later; after ablation to get rid of my arrhythmia's and found Inderal (Propranolol) worked great for my arrhythmia's with little side effects - mainly extreme fatigue, nausea dizziness and vertigo episodes, but I'm used to those I have ANS issues and gone through this for 35+ years.
I'm still on it after 3 years; I take 60mg twice daily but only after some tweaking down from 120mg twice daily - my body couldn't handle the higher doses; so I still get quite a bit of breakthrough arrhythmia's - roughly 10k pvc's and 3-5k pac's daily but I'll take that over 50,000+ pvc's any day.
I feel for you who take sodium/salt tablets - I had to do that for years with ANS/fainting issues - 10,000g salt/sodium daily and water loading was not much fun. I quit because it wasn't helping my fainting and my bp skyrockted even with my BB; 190/110 which stabilized back to 90/60 after about 3 months of cutting salt out completely.
Beta blockers are a mixed bag and it is important to find the one that works best for you with the least side effects. I could not tolerate bisoprolol and Sotalol was even worse. Horrible side effects. When I switched to metoprolol (Toprol) I couldn't believe the difference. It lowered my heart rate as advertised without any negative side effects. Everyone is different. After my first ablation I was able to stop taking it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.